View Full Version : I'm off the pred...I thought this was supposed to feel good?
04-01-2013, 01:38 AM
It's the day I've been waiting for - the day I kissed pred goodbye. I thought I would feel great about it. It's what I've wanted for so long.
But actually I feel terrible. I'm in more pain than I've been in for over a year, I'm exhausted, my hands feel puffy, my shoulders will not give me a break even though they've never been bad before, I feel nauseus, I'm having episodes where I just feel really unwell, I have some mouth ulcers (not too bad though.)
Rheumy thought it was fibro - I thought so too, but now I'm not so sure. Bit of a coincidence that I reduce them and start feeling considerably worse. Got some blood tests to do so I'll see what they reveal...although I'm expecting the usual "not significant" or "borderline" results. Always had positive ANA's, nucleolar and homogenous smooth...but everything else is vague as.
Really struggling now and want answers. I know we've all been through this over and over, but it doesn't make it any easier does it?
04-01-2013, 06:30 AM
your body can become dependant on drugs like pred. that is not to say you become addicted...just dependant. without it your body could take some time to adjust to the new normal.
04-01-2013, 07:34 AM
Definitely give it some time - going from even 1mg to zero is hard for your body, especially if you have been on it a long time. Give yourself a couple weeks to bounce back a bit, and take good care of yourself. Also let your doc know you are struggling and see if there's anything that can help during the transition.
Sorry you're struggling!!!!
04-01-2013, 02:24 PM
It is a phenomenon called "prednisone withdrawal" and causes the symptoms it was controlling to flare back up and cause issue.It feels for me like a case of the flu w/o vomiting or diarrhea.
Each episode takes about 5-10 days to subside which is really a pain when you are doing multiple drops in those periods.
Hope you feel better soon.
04-01-2013, 05:01 PM
Thanks so much for your replies...very interesting! I'm just wondering though, I'm coming off the pred because my doc reckons I have fibro, in which case pred is pretty useless and I should have no relief from it (or so he says) so would I still get these effects? I suppose so if they are just general withdrawal symptoms and not necessarily to do with the illness the med is taken for. So would anyone get these withdrawal symptoms even if they were 100% well to begin with?
Hmm, not happy that my doc didn't mention this. I even said to him at my last appointment that I've been struggling with the while withdrawal progress, lots of pain etc...when I asked if it could just be a withdrawal thing he seemed to think not...but didn't offer any other answers! Ugh.
Thanks again, the link was very useful.
04-01-2013, 05:42 PM
My understanding is that YES, you'd have withdrawal issues no matter what you took it for. If you have Lupus, that might flare up, too - but I think getting off Prednisone is rough for ANYBODY, regardless of what else is going on.
Sorry that probably doesn't help much!
My doc gave me the impression that often they will give the Pred as a diagnostic - if you feel a lot BETTER when you are on it (wow - I certainly DO!!!! I wish I could take it ALWAYS with no long-term side-effects!) then that helps diagnose Lupus (as well as some other things). But then EVERYBODY crashes when they go off it. So it's the remission it gives you (or not...) that helps make the diagnosis; not necessarily the difficulty after stopping the Pred, because that's pretty universal.
Does that make any sense?
Again - I am not a doc - just reporting my understanding of what I have read and what my doc has explained to me. Always check with your own doc.
04-01-2013, 07:06 PM
Sleepy that's a huge help - it makes much more sense! I will check with my doc but it's always helpful to understand other peoples experiences and ideas too. I wish he'd warned me! Nearly ruined a weekend away!
I did see improvements on the pred but doc doesn't seem to think they are significant enough to warrant a Dx of Lupus - that and my vague blood tests. Ah well, I'm sure we'll figure something out at some point. I don't care what it is, I just want a line of treatment that works.
Thanks mucho again :)